Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Getting headache, feeling dizzy and having abdominal pain. What is the next step?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
Hello, I am a 22 year old female- For the past two years I have been experiencing some medical issues that are greatly affecting my life-My dr. and I have explored many different possibilities of what is causing them- but nothing has been helping so I need a second opinion. On a regular basis I will feel very disoriented, sometimes accompanied by dizziness. if I stare at still objects they appear to be swaying back and forth. My memory seems to be dissolving, I have forgotten entire blocks of time- even when reminded of them. , in the last few months I am finding it impossible to find my words, Carrying on a conversation has become much more difficult, I lose my train of thought. I also have to look up basic words in the dictionary- even when I know them and recognize them, but the definition is just not there, in addition I get horrible headaches on the left side of my head on a daily basis, sometimes they are so bad I cant function. This has been happening more regularly, The headaches are generally accompanied with absolutely zero energy- when they are bad all I can do is lay in bed. Probably unrelated but I have also been experiencing lower back and abdominal pain on the left side of my body- sometime worse than others but usually present- for 3 years. My dr. has put me on several different migraine medications which have been ineffective. I have had the full range of blood tests, all normal or insignificantly abnormal, I've tried changing my diet getting rid of things or adding other things that my dr. thought would help, I have had an mri, which found only incidental findings of a left hippocampal cyst... my dr. has been prescrobing me percocets, twice a day for pain. But they only make me sick. I'm not sure what to do next. Currently I am not taking any medication. Some days I feel so disoriented and unstable that I cannot function in my life. I need to figure out a way to make this better. I am a full time student at a university, I work as a waitress part time, I have goals and ambitionsand these issues are holding me back from fully going after them. I need a next step, or nudge in the direction of finding some answers. I am not ready to settle for pain killers as a solution.
Posted Sun, 24 Nov 2013 in Mental Health
Answered by Dr. Mayank Bhargava 1 hour later
Brief Answer: Hi,Welcome to XXXXXXX forum. Detailed Answer: Hi XXXX, Welcome to XXXXXXX forum. Let me know your other associated features along with mentioned. What is the type of headache? Is it throbbing or pulsatile in nature? Do you have nausea or vomiting/ tears and running nose? What are the aggravating factors for the headache? Do you have some sort of stress? With the available described details, there could be possibility of Migraine with psychiatric component. Any chronic illness affecting any part of body may cause associated psychiatric illness. Migraine is the most common type of headache and may be associated with nausea/ vomiting, pulsatile type of headache, vertigo, aggravation in sunlight and exposure to noise. Migraine could also be associated with abdominal symptoms. Tears and running nose are the feature of cluster headache. As you are suffering from a long time, you have already undergone a chain of investigations including MRI brain. Asymmetry in lateral ventricles should be considered as a normal variant. You should again consult with XXXXXXX medicine specialist/ neurologist or your treating doctor and should go for thorough check up. If I am your treating doctor then I would like to advise you to take Divalproex 500 mg twice in a day, Flunarizine 10 mg once in day. You should also take selective serotonin reuptake inhibitors under guidance of psychiatrist for a short period of time (as you are young). You can continue Percocet as per advice of your treating doctor. Take care, Let me know you other queries. Wishing a speedy recovery. Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Getting headache, feeling dizzy and having abdominal pain. What is the next step? 45 hours later
Its hard to describe the type of pain for my headaches- it is not throbbing or pulsating. It's more a dull, almost numbing pain. When they are bad the left side of my face droops down and my eye naturally squints, although in general it seems like it is a bit droopier than the right side. I don't experience nausea regularly. Or watery/running nose (that I have noticed). I haven't been able to figure out any patterns for onset of headaches. The light doesn't bother me. They start at all times of the day- sometimes I wake up with one, other times I am fine until the afternoon... The side affects from the pain killers are equally difficult to live with. The only thing that I have found to help is distracting myself- going on a run or yoga. Exercise seems to help a bit. But when I am sitting in class or at work and exercise isn't an option I'm stuck with it. I've tried at least 5 different migraine medications, including the pen that you inject- none of them seemed to help. The headaches are one thing- I have somewhat accepted them as my reality. Other symptoms worry me more. I don't feel like myself sometimes- I feel like my mind just shuts down for bits at a time. Last night, laying in bed, I think I started hallucinating. I saw vivid images coming out of the wall, more real than anything I've ever experienced and my hands were shaking quite a bit. Also my hands and feet are often very blue- from circulation I think. Sometimes they are completely numb. Occassionally I will get strange tingling sensations in them. I bruise incredibly easy- my body is generally always covered in them. Again, not sure if these things are related, but in case you might find a connection.
Answered by Dr. Mayank Bhargava 1 hour later
Brief Answer: Hi, With the available described details, there ap Detailed Answer: Hi, With the available described details, there appears to be possibility of migraine along with neurological deficit. You should also go for ANA to rule out connective tissue disorders. Connective tissue disorders may be associated with weakness, headache along with peripheral changes (blue fingers). meanwhile, you should take Divalproex along with flunarizine and selective serotonin reuptake inhibitors. Best regards, Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor